Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 225, NWS Des Moines, IA

June 12, 2001Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 11:25 PM CDT for Winnebago County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 11:25 PM CDT (04:25 UTC)
Expired
Jun 13, 2001, 12:30 AM CDT
In force
65 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130425
SVRDSM
IAC189-130530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1125 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BUFFALO CENTER...OR ABOUT
  47 MILES NORTHWEST OF MASON CITY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BUFFALO CENTER AROUND 1130 PM
  NEAR LAKE MILLS AROUND 1220 AM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED A REA.

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4350 9399 4330 9398 4331 9351 4350 9350

CLEMMONS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:32 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 12, 9:32 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUN 12 2001

CAP LMTG SWD PROG OF CNVCTN AND WL CHNG ZNS TO DROP PCPN S OF HWY
30.  UPDT OUT IN LESS THAN 10.  NO OTR SIG CHNGS.

.DSM...NONE
MS JUN 01

In the hours before

Special weather statement, Jun 12, 6:30 PM CDT, 4 hours 55 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 12 2001

A SLOW MOVING WARM FRONT...EXTENDING EAST FROM A LOW PRESSURE CENTER
IN EASTERN WYOMING INTO NORTHERN IOWA. THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG THE FRONT IN EASTERN SOUTH DAKOTA AND EASTERN
NEBRASKA AND PROPAGATE EAST INTO NORTHWEST IOWA TONIGHT. AMPLE
MOISTURE AND DECENT SHEAR ALOFT COULD LEAD TO TORNADIC DEVELOPMENT
AND LARGE HAIL. IN ADDITION TO THESE THUNDERSTORMS...A DRY LINE OVER
CENTRAL NEBRASKA WILL ALSO PRODUCE THUNDERSTORMS TONIGHT. THESE
STORMS WILL EVENTUALLY MOVE EAST INTO WESTERN IOWA AND POSSIBLY INTO
CENTRAL IOWA LOCATIONS AFTER MIDNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-015-023-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...CARROLL...DENISON AND ESTHERVILLE
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........LOW
     DAMAGING WINDS...LOW
     LARGE HAIL.......MODERATE
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...LOW

IAZ005>007-016-017-024>028-035>039-046>050-131100-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...FORT DODGE...IOWA
FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...AFTER MIDNIGHT THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......LOW
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...NONE

IAZ057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...NONE

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......NONE
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...NONE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF
Local storm report, Jun 12, 10:10 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 PM    1 N ESTHERVILLE           IA   .75 INCH HAIL
06/12/01   EMMET                          REPORTED BY MEDIA.
                                          KICD RADIO.

1004 PM    ESTHERVILLE               IA   .88 INCH HAIL
06/12/01   EMMET                          REPORTED BY MEDIA.
                                          KIRL RADIO.

1006 PM    5 NNE ESTHERVILLE         IA   .75 INCH HAIL
06/12/01   EMMET                          REPORTED BY STORM
                   S                       SPOTTER.
Local storm report, Jun 12, 10:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....w

1004 PM    ESTHERVILLE ARPT          IA   82 MPH TSTM GUST
06/12/01   EMMET                          ESTHERVILLE ASOS
                                          OBSERVATION.
Local storm report, Jun 12, 10:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1038 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    ESTHERVILLE               IA   WIND DAMAGE
06/12/01   EMMET                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningDMXEmmet30 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningDMXEmmet52 min
Jun 12, 10:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Jun 12, 10:30 PM CDTSevere Thunderstorm WarningDMXKossuth40 min
Jun 12, 11:05 PM CDTSevere Thunderstorm WarningDMXKossuth55 min
Jun 12, 11:17 PM CDTSevere Thunderstorm WarningDMXEmmet58 min
Jun 13, 12:09 AM CDTFlash Flood WarningDMXEmmet3 hr
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningDMXKossuth65 min
Jun 13, 12:14 AM CDTSevere Thunderstorm WarningDMXEmmet21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.